Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 2, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 15, 2006, 8:58 PM EDT for New York County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2006, 8:58 PM EDT (00:58 UTC)
- Expired
- May 15, 2006, 9:30 PM EDT
- In force
- 32 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County New York County, NY
The radar
The Philadelphia radar (KDIX), 90 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 160059 SVROKX NYC061-160130- /O.NEW.KOKX.SV.W.0002.060516T0058Z-060516T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 858 PM EDT MON MAY 15 2006 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN NEW YORK COUNTY IN SOUTHEAST NEW YORK. * UNTIL 930 PM EDT. * AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BAYONNE...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BATTERY PARK BY 905 PM EDT. NEAR MIDTOWN MANHATTAN BY 915 PM EDT. THE TOWN OF GREENWICH VILLAGE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LAT...LON 4067 7410 4064 7407 4074 7391 4078 7396 $$ GOODMAN
1 follow-up statement
000 WWUS51 KOKX 160123 SVSOKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 923 PM EDT MON MAY 15 2006 NYC061-160131- /O.EXP.KOKX.SV.W.0002.000000T0000Z-060516T0130Z/ NEW YORK NY- 923 PM EDT MON MAY 15 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NEW YORK COUNTY EXPIRES AT 930 PM EDT... THE THUNDERSTORM HAS MOVED ACROSS THE EAST RIVER INTO NORTHERN QUEENS. THEREFORE THE THREAT OF LARGE HAIL IN SOUTHWESTERN NEW YORK COUNTY HAS ENDED. LAT...LON 4067 7410 4064 7407 4074 7391 4078 7396 $$ GOODMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:09 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, May 15, 4:09 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
409 PM EDT MON MAY 15 2006
.NEAR TERM (TONIGHT)...
BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS THAT MOVED THROUGH MY
CWA THIS MORNING AND AFTERNOON HAS EXITED ALL BUT NEW LONDON
COUNTY CT...AND SHOULD EXIT THERE WITHIN THE NEXT HOUR OR SO. WILL
START OUT THERE WITH LIKELY POPS...CHANCE POPS ELSEWHERE SCATTERED
RETURNS EVIDENT ON RADAR. THIS BAND OF SHOWERS WAS FORCED BY A
VIGOROUS 5H/7H SHORTWAVE TROUGH (AND ASSOCIATED VORT MAXES) AND WAS
WELL DIAGNOSED BY THE PARALLEL-NAM. AS A RESULT LEANED TOWARDS THE
PARALLEL NAM THROUGH OUT THE ENTIRE SHORT TERM PERIOD. STILL ENOUGH
INSTABILITY AND SMALL SCALE DISTURBANCES ROTATING AROUND UPPER LOW
THAT STILL WARRANTS CHANCE POPS THROUGH OUT THIS EVENING...THEN A
ZIPPER LOW MOVES NORTHEAST ALONG THE STATIONARY FRONT (STALLED OUT
FROM JUST EAST OF CAPE COD TO THE MOUTH OF THE CHESAPEAKE BAY)
OVERNIGHT...AND SHOULD THROUGH ENOUGH MOISTURE BACK INTO CT ZONES TO
WARRANT LOW END LIKELY POPS THERE. THE 3 MOS PRODUCTS (FWC/MET/MAV)
WERE REASONABLY CLOSE ON LOWS SO USED A BLEND FOR
TEMPERATURES/DEWPOINTS TONIGHT.
&&
.SHORT TERM (TUESDAY THROUGH THURSDAY NIGHT)...
(ONCE AGAIN FOLLOWING THE PARALLEL NAM) UPPER LOW SLOWLY LIFTS NE
REACHING NORTHERN MAINE BY WEDNESDAY MORNING. AT THE SURFACE A
SECOND ZIPPER LOW PASSES BY TUESDAY MORNING WARRANTING CAT POPS OVER
EASTERN 1/3 OF CWA WITH LIKELY POPS ELSEWHERE...THEN TUE AFTERNOON
THE UPTROUGHTROF AXIS PASSES BY...WITH ITS ASSOCIATED COLD POOL
ALOFT (500 MB TEMPERATURES -20 TO -23C)...SO HAVE CHANCE THUNDER ALL
ZONEEXCEPTCPT LIKELY POPS FAR NORTHEASTERN CT ZONES) TOMORROW
AFTERNOON. A BLEND OF MAV/MET MOS WAS MOST CONSISTENT WITH A
MODIFIED MIXING DOWN OF 850 TEMPERATURES (TO REFLECT MOSTLY CLOUDY
SKY COVER). LOSS OF SOLAR HEATING AND COLD POOL PULLING OUT WARRANTS
CUTTING POPS BACK TO ONLY SLIGHT CHANCE TUE NIGHT. THERE WAS A BIT
OF RANGE AMONG THE GUIDANCE...AND GIVEN A BIT OF UNCERTAINTY IN HOW
MUCH CLOUD COVER THERE WILL BE...OPTED FOR A BLEND OF FWC/MET/MAV
FOR LOWS.
STILL COOL ENOUGH ALOFT TO WARRANT SLIGHT CHANCE (CHANCE IN HIGHER
ELEVATIONS TO NW POPS WED FOR INSTABILITY SHOWERS...THIS WILL ALSO
KEEP THE CLOUD COVER UP...SO USED BLEND OF COOLER MAV/MET NUMBERS
FOR TEMPERATURES. THINGS SHOULD BE DRY WED NIGHT...AS A WEAK RIDGE
BUILDS IN ALOFT...A BLEND OF MAV/MET TEMPERATURES ONCE AGAIN LOOKS
REASONABLE FOR LOWS.
HAVE LOW END CHANCE POPS N AND SLIGCHANCECHC POPS S THU TO REFLECT A
DEGREE IN UNCERTAINTY AS TO HOW FAST NEXT CLOSED LOW WORKS ITS
EFFECTS INTO CWA...BUT MY GUT FEELING IS THAT THU MORE THAN LIKELY
WILL END UP BEING DRY AND NOT QUITE AS CLOUDY (AND HENCE MILDER) AS
CURRENTLY PORTRAYING IT...BUT ALSO DID NOT WANT TO MAKE TO BIG A
DEPARTURE FROM CONTINUITY. FOR THU NIGHT...COLD FRONT APPROACHES
FROM WEST SO HAVE CHANSHOWERSHRA...A BIT EARLY TO GO WITH THUNDER AT
NIGHT...GIVEN IT IS ONLY MID MAY...BUT WILL HAVE TO MONITOR AS
THIS COLD FRONT APPEARS LIKE IT COULD BE QUITE POTENT.
&&
.LONG TERM (FRIDAY THROUGH MONDAY)...
LEANED TOWARDS THE NCEP ENSEMBLE MEAN FOR THE EXTENDED...WITH THE
PRIMARY COLD FRONT CROSSING THE REGION FRIDAY (CHANSHOWERSHRA - WITH
SLIGHT CHANCE THUNDER NW ZONES AS WELL). UPPTROUGHROF AXIS PUSHES
THROUGH FRI NIGHT SO CHANCE POPS THEN AS WELL. HAVE SLIGCHANCECHC
POPS SAT AS A SHORT WAVE IS PROGGED TO ROTATE AROUND BASE OF
TROUGH...THECHANCEHC POPS SAT NIGHT WITH SECONDARY COLD FRONT (LOOKS
LIKE FRONT MIGHT BE A SLOW TO CROSS THE TRI STATE SO HAVE CHANCE POPS
FAR E WITH SLIGHT CHANCE POPS REMAINDER SUN. MAINTAINED SLIGCHANCECHC
POPS THROUGHOUT SUN NIGHT AND MON AS OPERATIONAL GFS AND ECMWF
SUGGEST THAT UPPERTROUGHF MIGHT DIG A BIT FURTHER S (AND PASS SLOWER)
THAN ENSEMBLE MEAN SUGGESTS. DO GO DRY MON NIGHT AS TROUGH AXIS
(REGARDLESS OF MODEL) IS TO OUR EAST. FOR TEMPERATURES A BLEND OF
MEX/MEX ENSEMBLE MEAN NUMBERS WORKED REASONABLY WELL...BUT WAS
TWEAKED FOR LOCAL CLIMATOLOGY.
&&
.AVIATION...
WINDS AT 19Z VEERING AROUND TO THE E/SE ALONG THE IMMEDIATE COAST
WITH THE SURFACE WARM FRONT JUST SOUTH OF LONG ISLAND. THIS IS
RESULTING IN SOME CLEARING WITH THE WARM SECTOR JUST OFF TO THE
SOUTH. THUS...OCCASIONAL VFR CONDITIONS ARE POSSIBLE THROUGH
00Z...ESPECIALLY ACROSS NYC METRO. THE WARM FRONT IS FORECAST TO
STALL IN THE VICINITY OF LONG ISLAND THIS EVENING...WHILE A SURFACE
WAVE OVER THE MID ATLANTIC STATES TRACKS NORTHEAST. THIS WILL ALLOW
FOR IFR CONDITIONS TO QUICKLY RETURN WITH THE LOSS OF DAYTIME
HEATING. IN ADDITION...THE COMBINATION OF WEAK LIFT AND A SATURATED
BOUNDARY LAYER WILL RESULT IN MVFR VSBYS IN FOG/DRIZZLE. A STEADIER
RAIN IS LIKELY TO FALL BETWEEN 08Z AND 15Z AS THE SURFACE LOW TRACKS
TO THE SOUTH AND EAST OF LONG ISLAND. SOME DRYING IS FORECAST BY
LATE MORNING AS A WESTERLY FLOW DEVELOPS ON THE BACKSIDE OF THE
DEPARTING LOW. VFR CEILINGS/VSBYS ARE LIKELY BY 18Z TUE.
&&
.MARINE...
A NEARLY STATIONARY FRONT ACROSS THE OCEAN WATERS WILL SEE LOW
PRESSURE DEVELOP ALONG IT TO THE SOUTHEAST OF THE REGION
OVERNIGHT. THIS LOW WILL TRACK RAPIDLY NORTHEAST TO NEAR THE MAINE
COAST BY LATE TOMORROW AFTERNOON AS IT GRADUALLY INTENSIFIES.
WINDS WILL SWING TO THE SOUTH-SOUTHWEST TOMORROW MORNING AS THE
LOW AND THE ASSOCIATED COLD FRONT MOVE WELL OFFSHORE.
CURRENTLY...WINDS IN THE WARM SECTOR OVER THE OCEAN HAVE DIMINISHED
TO JUST BELOW SMALL CRAFT CRITERIA...AND ARE GENERALLY BELOW IT ON
THE SOUND AND NY HARBOR. WINDS ARE FORECAST TO CONTINUE TO DIMINISH
AS THE PRESSURE GRADIENT WEAKENS THIS EVENING. WHILE WE COULD SEE
BRIEF INCREASE IN WIND SPEED TOWARD MORNING IN ADVANCE OF THE
SURFACE WAVE DUE TO A-AGEOSTROPHIC ACCELERATIONS INTO THE DEEPENING
LOW...DO NOT EXPECT THESE TO APPROACH SCA LEVELS THOUGH.
THUS...WILL LOWER TO SCA ON OCEAN ONLY FOR ROUGH SEAS THOUGH THE
OVERNIGHT PERIOD...10Z. WHILE SEAS COULD BE CLOSE TO THE 5 FT
CRITERIA INTO TOMORROW AFTERNOON ON THE OCEAN...THINKING IS THAT
WELL HAVE AN AVERAGE OF AROUND 4 FT - JUST BELOW THE CRITERIA AND
LET FOLLOWING SHIFTS TO REEVALUATE THIS BORDERLINE SITUATION.
NEXT POTENTIAL FOR SCA COMES ON THURSDAY WHEN WAVEWATCH INCREASES
OCEAN SEAS TO NEAR 6 FT. FOR NOW WITHOUT SIGNIFICANT FETCH AND
WINDS...HAVE UNDERCUT WAVEWATCH GUIDANCE.
&&
.HYDROLOGY...
THE NAM IS THE WETTEST MODEL AND IT PRODUCES JUST OVER AN INCH
OVER CT ZONES THROUGH 0Z WED...WITH OTHER MODELS SHOWING BETWEEN
3/4 AND 1 INCH OF RAINFALL. THIS RELATIVELY SMALL AMOUNT OF RAIN
SPREAD OVER 30-36 HOURS SHOULD NOT BE SUFFICIENT TO CAUSE
WIDESPREAD URBAN/RURAL/RIVER FLOODING SO AM CANCELING THE FLOOD
WATCH FOR ALL CT ZONES.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ350-353-355
UNTIL 6 AM TUESDAY.
&&
SHORT/LONG TERM...MALOIT
AVIATION...DW
MARINE...TOUNGEHazardous weather outlook, May 15, 4:16 AM EDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 416 AM EDT MON MAY 15 2006 CTZ006>008-010>012-160830- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON- 416 AM EDT MON MAY 15 2006 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT RAINFALL OF 1/2 TO 1 INCH...WITH LOCALLY HIGHER AMOUNTS OF 1 TO 2 INCHES...COULD CAUSE SOME RIVERS IN SOUTHERN CONNECTICUT TO GO BACK OVER FLOOD STAGE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STEADY RAINFALL WILL BE ENDING ACROSS THE AREA TUESDAY...BUT SOME RIVERS MAY BE IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR RAINFALL AND FLOODING REPORTS TODAY INTO TUESDAY. CTZ005-009-NJZ002>006-011-NYZ067>081-160830- NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 416 AM EDT MON MAY 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANZ330-335-338-160830- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR- 416 AM EDT MON MAY 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANZ355-160830- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 416 AM EDT MON MAY 15 2006 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TUESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANZ350-353-160830- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 416 AM EDT MON MAY 15 2006 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 15, 8:33 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 833 PM EDT MON MAY 15 2006 NJZ006-NYZ074-075-160100- HUDSON-KINGS (BROOKLYN)-RICHMOND (STATEN IS.)- 833 PM EDT MON MAY 15 2006 ...STRONG THUNDERSTORM APPROACHING RICHMOND...HUDSON AND KINGS COUNTIES... AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PORT READING...OR NEAR CARTERET...AND MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE... NEAR TODT HILL BY 840 PM EDT. NEAR BAYONNE BY 845 PM EDT. NEAR JERSEY CITY BY 855 PM EDT. 4 MILES NORTHWEST OF CROWN HEIGHTS BY 900 PM EDT. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL. GOODMAN
Special weather statement, May 15, 8:51 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 851 PM EDT MON MAY 15 2006 NJZ006-NYZ072-074-075-160115- HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-RICHMOND (STATEN IS.)- 851 PM EDT MON MAY 15 2006 ...STRONG THUNDERSTORM MOVING FROM RICHMOND INTO HUDSON...KINGS AND NEW YORK COUNTIES... AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BAYONNE...AND MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE... NEAR JERSEY CITY BY 900 PM EDT. NEAR BATTERY PARK BY 905 PM EDT. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL. GOODMAN
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:05 PM EDT | Marine Weather Statement | OKX | 9 hr | |
| May 15, 10:36 PM EDT | Dense Fog Advisory | OKX | Suffolk | 6 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.